South Dakota, 2011

Hail and Damaging Winds in South Dakota, August 15, 2011

August 15, 2011 · NWS ABR · 3 events in 1 county or zone

A couple isolated thunderstorms brought some nickel hail and sixty mph winds to parts of Corson county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple isolated thunderstorms brought some nickel hail and sixty mph winds to parts of Corson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 15, 7:38 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 15, 7:38 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
938 PM CDT MON AUG 15 2011

.UPDATE...REST OF TONIGHT
00Z SOUNDING FROM ABR SHOWS A DECENT CAP IN PLACE...AND 00Z NAM
FORECAST SOUNDINGS ACROSS MBG SHOW CAPPING IN PLACE AS WELL. SO
FAR THIS EVENING STORMS HAVE BEEN RIDING UP AND AROUND THE CAP
INTO ND. EXPECT THIS TREND TO CONTINUE FOR THE MOST PART
OVERNIGHT...BUT CANNOT RULE OUT A FEW STORMS SNEAKING INTO
NORTHERN SD OVERNIGHT SO WILL KEEP GENERALLY 20 TO 40 POPS IN THE
FORECAST. FORECAST LOWS FOR TONIGHT ON TRACK AND NO CHANGES MADE
THERE. MODELS STILL HINTING AT SOME LOWER STRATUS MOVING NORTHWARD
ACROSS THE EASTERN CWA LATE TONIGHT/EARLY TUES MORNING.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
THUNDERSTORM CHANCES THROUGH THE SHORT TERM WILL BE THE MAIN
FORECAST CHALLENGE.

A RELATIVELY STRONG UPPER LEVEL SHORT WAVE TROUGH AND ASSOCIATED
SFC LOW WILL APPROACH THE REGION FROM THE WEST TONIGHT. THE BEST
SEVERE WEATHER PARAMETERS (I.E. STRONGEST SFC
CONVERGENCE...STRONGEST LLJ...HIGHEST CAPE...STRONG BULK
SHEAR...HELICITY ETC.)...FOR THE MOST PART...REMAIN OVER SOUTH
CENTRAL NORTH DAKOTA THROUGH THE NIGHT. SEVERAL MODELS CONTINUE TO
INDICATE...HOWEVER...SOME STRONG STORMS COULD TRACK ALONG THE
ND/SD BORDER OVERNIGHT ALONG THE SFC THETA-E RIDGE AXIS.

A FEW STRONG TO POSSIBLY SEVERE STORMS WILL CONTINUE TO RUMBLE
EAST RIVER ALONG THE COLD FRONT TUESDAY MORNING. A VERY DRY
AIRMASS MOVES INTO THE REGION BEHIND THE COLD FRONT TUESDAY
AFTERNOON...PUTTING AN END TO CONVECTION CHANCES THROUGH THE DAY
WEDNESDAY. SFC HIGH SLIDES EWD WEDNESDAY NIGHT...ALLOWING FOR
RETURN FLOW SETUP AND THE POSSIBILITY OF ISOLATED THUNDERSTORMS
WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY
THE UPPER LEVEL PATTERN WILL FEATURE NORTHWESTERLY FLOW DURING
MUCH OF THE PERIOD...WITH A RIDGE BUILDING OVER THE ROCKIES ON
MONDAY...STRENGTHENING THE NORTHWESTERLY FLOW OVER THE CWA. A
SURFACE COLD FRONT WILL TRACK ACROSS THE AREA THURSDAY
AFTERNOON/EVENING. DECENT INSTABILITY DEVELOPS DURING THE DAY...SO
COULD SEE SHOWERS AND THUNDERSTORMS WITH THE FRONT. THE ECMWF IS A
BIT SLOWER WITH THE TIMING THAN THE GFS...SO WILL KEEP A SMALL POP
GOING THROUGH FRIDAY NIGHT TO ACCOUNT FOR THE DIFFERENCES. MOVING
INTO THE WEEKEND...HIGH PRESSURE SETTLES IN AND LOOKS TO REMAIN
DOMINANT AT LEAST THROUGH LATE SUNDAY...WITH THE ECMWF KEEPING IT
IN PLACE THROUGH THE END OF THE PERIOD. WILL STICK WITH A DRY
FORECAST SATURDAY THROUGH MONDAY NIGHT.

TEMPERATURES LOOK TO BE RIGHT AROUND OR SLIGHTLY ABOVE NORMAL
THROUGH THE ENTIRE EXTENDED PERIOD.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS EXPECTED THROUGH THE FIRST HALF OF THE NIGHT BUT
WILL BE WATCHING FOR MVFR CIGS STREAMING NORTHWARD ACROSS EASTERN
SD LATE TONIGHT INTO TUES MORNING...POSSIBLY AFFECTING KABR AND
KATY. WILL ALSO INCLUDE VCTS MENTION IN TAF ACROSS KMBG/KABR LATE
TONIGHT THRU TUES MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TMT
SHORT TERM...CHURCH
LONG TERM...PARKIN
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 15, 2:01 AM MST, 20 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
401 AM CDT MON AUG 15 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
401 AM CDT MON AUG 15 2011 /301 AM MDT MON AUG 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW
THUNDERSTORMS COULD BECOME STRONG AND PRODUCE SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ON TUESDAY AND
TUESDAY NIGHT. SOME THUNDERSTORMS ON TUESDAY AFTERNOON COULD
BECOME STRONG TO SEVERE...ESPECIALLY FOR LOCATIONS ALONG AND EAST
OF THE JAMES RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

The radar

The Bismarck radar (KBIS), 144 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Corson

When
August 15, 10:15 PM MST
Where
Corson County, 11.9 mi ENE of Athboy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.660, -101.720

Sixty mph winds brought some branches down.

Hail, Corson

When
August 15, 11:00 PM MST
Where
Corson County, 9.35 mi WSW of Black Horse
Measured
0.88 in hail
Reported by
Public
Coordinates
45.670, -101.560

Thunderstorm Wind, Corson

When
August 15, 11:30 PM MST
Where
Corson County, 10.36 mi S of Bullhead
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.620, -101.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344095, 344089, 344092.